Alert archive / New York / Flash Flood Warnings in 1998

Flash Flood Warning 41, NWS Burlington, VT

March 30, 1998Essex County, New York

NWS Burlington, VT issued this flash flood warning at Mar 30, 1998, 10:15 PM EST for Essex County, New York. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 30, 1998, 10:15 PM EST (03:15 UTC)
Expired
Mar 31, 1998, 9:15 AM EST
In force
11 hr
Issued by
NWS Burlington, VT
Area
Whole counties

County Essex County, NY

The nearest sounding before it

Gray, ME (KGYX), launched 00:00Z, 3.3 hours before the alert went out and 282 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 00:00Z on 1998-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 00:00Z on 1998-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 351 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2041 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
351 m²/s²
0-3 km storm-relative helicity
473 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBTV 310319
FFWBTV
NYC031-311415-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
1015 PM EST MON MAR 30 1998
 
THE NATIONAL WEATHER SERVICE IN BURLINGTON VT HAS ISSUED A
FLOOD WARNING EFFECTIVE UNTIL  915 AM EST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN NORTH NEW YORK
 
   ...ESSEX COUNTY
 
AT 10 PM...THE AUSABLE RIVER AT AUSABLE FORKS HAD RISEN TO 7.3
FEET...JUST ABOVE THE 7 FOOT FLOOD STAGE. WATER WAS UP TO THE ROAD ALONG
ROUTE 9N BETWEEN JAY AND AUSABLE FORKS.
 
THE RIVER WAS RISING SLOWLY AND THIS TREND WILL CONTINUE OVERNIGHT AS
RUNOFF FROM MOUNTAIN SNOWMELT EMPTIES INTO THE RIVER.  FLOOD WATERS WILL
AFFECT PORTIONS OF ROUTE 9N OVERNIGHT.
 
IN ADDITION...SHOWERS AND THUNDERSTORMS ALONG THE CANADIAN BORDER WILL
LIKELY MOVE SOUTH ACROSS THE REGION LATE TONIGHT OR DURING TUESDAY
RESULTING IN ADDITIONAL RISES AND POTENTIALLY MORE SIGNIFICANT FLOODING.
 
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE
THE DANGERS OF FLOODS. IF FLOODING IS OBSERVED...ACT QUICKLY. MOVE TO
HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO
FLOODING.
 
 
CADIMA
&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this flash flood warning went out at Mar 30, 7:15 PM EST, 3 hours earlier.

Area forecast discussion, Mar 30, 7:15 PM EST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
715 PM EST MON MAR 30 1998

DISC...A PLETHORA OF SHORT FUSED WARNINGS ISSUED THE LAST FEW HRS.
VERIFIED WARNING IN FRANKLIN COUNTY VERMONT WITH GOLFBALL SIZED HAIL
ALONG WITH MAX VILS OF 55-59. ALSO MANY RIVERS ABOVE FLOOD STAGE DUE
MAINLY TO MASSIVE SNOWMELT LAST FEW DAYS.

MOST CONVECTION UP NEAR CANADIAN BORDER IN MAIN AXIS OF 700 MB
THETA-E RIDGE...ALTHO DISTINCT CUTOFF JUST DOWNWIND OF LAKE ONTARIO
WHERE COLD WATER IS SQUELCHING ANY STORMS.  LUCKILY THIS IS SPARING
MUCH OF SRN 2/3RDS VERMONT AND ADJACENT NY MORE RAIN.

EYEING LEFTOVER TRAINING SHOWERS FROM DEVELOPING MCC IN SE ONTARIO.
THIS IS ALSO FOLLOWING THETA-E RIDGE AND COULD TRACK INTO XTRME NRN
NY AND VT WITH MORE RAIN...WHICH COULD BE A DISASTEROUS SITUATION
SINCE THERE HAVE ALREADY BEEN SOME EVACUATIONS ALONG THE SALMON
RIVER NEAR MALONE.

ALBANY...FORECAST LOOKS GOOD WHERE IT IS...WITH LOWEST POPS ACROSS
SOUTHERN SECTIONS...AND KEEPING MENTION OF RAIN/T-STORMS IN THE
NORTH.

BASIL

In the hours before

Local storm report, Mar 30, 6:06 PM EST, 4 hours 9 minutes before
STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON, VT
606 PM EST MON MAR 30 1998

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0553 PM    SHELDON                   VT   1.75 INCH HAIL
03/30/98   FRANKLIN

DIGIORGI

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 4:24 AM ESTFlash Flood WarningBTVClinton, Franklin11 hr
Mar 31, 4:24 AM ESTFlash Flood WarningBTVSt. Lawrence11 hr
Mar 31, 3:23 PM ESTFlash Flood WarningBTVFranklin, St. Lawrence12 hr
Mar 31, 3:23 PM ESTFlash Flood WarningBTVClinton12 hr

Nearby

Flash Flood Warnings in New York, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.